Valproate-induced hyperammonemic encephalopathy: An update on risk factors, clinical correlates and management

Amit Chopra, Bhanu Prakash Kolla, Meghna Mansukhani, Pamela Netzel, Mark A Frye

Research output: Contribution to journalArticle

44 Citations (Scopus)

Abstract

Introduction: Valproate (VPA)-induced hyperammonemic encephalopathy (VHE) is a serious drug-related adverse effect characterized by lethargy, vomiting, cognitive slowing, focal neurological deficits and decreased levels of consciousness ranging from drowsiness to coma. Methods: We present a case series (n=5) and also review previous cases of VHE (n=30) in psychiatric patients to provide an update on risk factors, clinical correlates and management of VHE. Results: To our knowledge, there are 30 (16 female, 14 male) previously reported VHE cases in psychiatric patients. Risk factors for VHE include VPA-drug interactions, mental retardation, carnitine deficiency and presence of urea cycle disorders. Length of VPA treatment, VPA dosage, serum VPA levels and serum ammonia levels do not appear to correlate with onset or severity of VHE.VPA discontinuation is the primary treatment of VHE, although, l-carnitine, lactulose and neomycin have been used adjunctively in some patients. Conclusion: Clinicians should consider VHE in patients taking VPA who present with lethargy, gastrointestinal symptoms, confusion and decreased levels of drowsiness. VPA discontinuation is currently the mainstay of treatment for VHE, although more research is warranted to delineate the underlying risk factors for VHE and consolidate treatment modalities for this potentially life-threatening drug adverse effect.

Original languageEnglish (US)
Pages (from-to)290-298
Number of pages9
JournalGeneral Hospital Psychiatry
Volume34
Issue number3
DOIs
StatePublished - May 2012

Fingerprint

Valproic Acid
Brain Diseases
Lethargy
Carnitine
Sleep Stages
Psychiatry
Inborn Urea Cycle Disorder
Lactulose
Confusion
Neomycin
Therapeutics
Coma
Serum
Consciousness
Drug Interactions
Ammonia
Intellectual Disability
Pharmaceutical Preparations
Vomiting

Keywords

  • Altered mental status
  • Delirium
  • Encephalopathy
  • Hyperammonemia
  • Valproic acid (VPA)

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this

Valproate-induced hyperammonemic encephalopathy : An update on risk factors, clinical correlates and management. / Chopra, Amit; Kolla, Bhanu Prakash; Mansukhani, Meghna; Netzel, Pamela; Frye, Mark A.

In: General Hospital Psychiatry, Vol. 34, No. 3, 05.2012, p. 290-298.

Research output: Contribution to journalArticle

@article{8d1354bbf258474aa7156511a141b7dc,
title = "Valproate-induced hyperammonemic encephalopathy: An update on risk factors, clinical correlates and management",
abstract = "Introduction: Valproate (VPA)-induced hyperammonemic encephalopathy (VHE) is a serious drug-related adverse effect characterized by lethargy, vomiting, cognitive slowing, focal neurological deficits and decreased levels of consciousness ranging from drowsiness to coma. Methods: We present a case series (n=5) and also review previous cases of VHE (n=30) in psychiatric patients to provide an update on risk factors, clinical correlates and management of VHE. Results: To our knowledge, there are 30 (16 female, 14 male) previously reported VHE cases in psychiatric patients. Risk factors for VHE include VPA-drug interactions, mental retardation, carnitine deficiency and presence of urea cycle disorders. Length of VPA treatment, VPA dosage, serum VPA levels and serum ammonia levels do not appear to correlate with onset or severity of VHE.VPA discontinuation is the primary treatment of VHE, although, l-carnitine, lactulose and neomycin have been used adjunctively in some patients. Conclusion: Clinicians should consider VHE in patients taking VPA who present with lethargy, gastrointestinal symptoms, confusion and decreased levels of drowsiness. VPA discontinuation is currently the mainstay of treatment for VHE, although more research is warranted to delineate the underlying risk factors for VHE and consolidate treatment modalities for this potentially life-threatening drug adverse effect.",
keywords = "Altered mental status, Delirium, Encephalopathy, Hyperammonemia, Valproic acid (VPA)",
author = "Amit Chopra and Kolla, {Bhanu Prakash} and Meghna Mansukhani and Pamela Netzel and Frye, {Mark A}",
year = "2012",
month = "5",
doi = "10.1016/j.genhosppsych.2011.12.009",
language = "English (US)",
volume = "34",
pages = "290--298",
journal = "General Hospital Psychiatry",
issn = "0163-8343",
publisher = "Elsevier Inc.",
number = "3",

}

TY - JOUR

T1 - Valproate-induced hyperammonemic encephalopathy

T2 - An update on risk factors, clinical correlates and management

AU - Chopra, Amit

AU - Kolla, Bhanu Prakash

AU - Mansukhani, Meghna

AU - Netzel, Pamela

AU - Frye, Mark A

PY - 2012/5

Y1 - 2012/5

N2 - Introduction: Valproate (VPA)-induced hyperammonemic encephalopathy (VHE) is a serious drug-related adverse effect characterized by lethargy, vomiting, cognitive slowing, focal neurological deficits and decreased levels of consciousness ranging from drowsiness to coma. Methods: We present a case series (n=5) and also review previous cases of VHE (n=30) in psychiatric patients to provide an update on risk factors, clinical correlates and management of VHE. Results: To our knowledge, there are 30 (16 female, 14 male) previously reported VHE cases in psychiatric patients. Risk factors for VHE include VPA-drug interactions, mental retardation, carnitine deficiency and presence of urea cycle disorders. Length of VPA treatment, VPA dosage, serum VPA levels and serum ammonia levels do not appear to correlate with onset or severity of VHE.VPA discontinuation is the primary treatment of VHE, although, l-carnitine, lactulose and neomycin have been used adjunctively in some patients. Conclusion: Clinicians should consider VHE in patients taking VPA who present with lethargy, gastrointestinal symptoms, confusion and decreased levels of drowsiness. VPA discontinuation is currently the mainstay of treatment for VHE, although more research is warranted to delineate the underlying risk factors for VHE and consolidate treatment modalities for this potentially life-threatening drug adverse effect.

AB - Introduction: Valproate (VPA)-induced hyperammonemic encephalopathy (VHE) is a serious drug-related adverse effect characterized by lethargy, vomiting, cognitive slowing, focal neurological deficits and decreased levels of consciousness ranging from drowsiness to coma. Methods: We present a case series (n=5) and also review previous cases of VHE (n=30) in psychiatric patients to provide an update on risk factors, clinical correlates and management of VHE. Results: To our knowledge, there are 30 (16 female, 14 male) previously reported VHE cases in psychiatric patients. Risk factors for VHE include VPA-drug interactions, mental retardation, carnitine deficiency and presence of urea cycle disorders. Length of VPA treatment, VPA dosage, serum VPA levels and serum ammonia levels do not appear to correlate with onset or severity of VHE.VPA discontinuation is the primary treatment of VHE, although, l-carnitine, lactulose and neomycin have been used adjunctively in some patients. Conclusion: Clinicians should consider VHE in patients taking VPA who present with lethargy, gastrointestinal symptoms, confusion and decreased levels of drowsiness. VPA discontinuation is currently the mainstay of treatment for VHE, although more research is warranted to delineate the underlying risk factors for VHE and consolidate treatment modalities for this potentially life-threatening drug adverse effect.

KW - Altered mental status

KW - Delirium

KW - Encephalopathy

KW - Hyperammonemia

KW - Valproic acid (VPA)

UR - http://www.scopus.com/inward/record.url?scp=84860362201&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84860362201&partnerID=8YFLogxK

U2 - 10.1016/j.genhosppsych.2011.12.009

DO - 10.1016/j.genhosppsych.2011.12.009

M3 - Article

C2 - 22305367

AN - SCOPUS:84860362201

VL - 34

SP - 290

EP - 298

JO - General Hospital Psychiatry

JF - General Hospital Psychiatry

SN - 0163-8343

IS - 3

ER -